Alert archive / Missouri / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 59, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 2, 1997, 7:23 PM CDT for Oregon County, Missouri. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 2, 1997, 7:23 PM CDT (00:23 UTC)
- Expired
- May 2, 1997, 7:55 PM CDT
- In force
- 32 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Oregon County, MO
The radar
The Springfield radar (KSGF), 188 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 3:30 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 0.4 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 47 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 1366 m above ground
- 0-6 km bulk shear
- 99 kt
- 0-1 km storm-relative helicity
- -192 m²/s²
- 0-3 km storm-relative helicity
- -66 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -2.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 030024 RRA SVRSGF MOC149-030055- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 723 PM CDT FRI MAY 2 1997 * SEVERE THUNDERSTORM WARNING FOR OREGON COUNTY - SOUTH CENTRAL MISSOURI * UNTIL 755 PM CDT * SOME AREAS AFFECTED THAYER BY 725 PM COUCH AND FAREWELL BY 735 PM BILLMORE BY 745 PM * AT 720 PM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING LARGE HAIL THE SIZE OF NICKELS. THIS STORM WAS LOCATED 22 MILES SOUTHWEST OF ALTON OR 4 WEST OF THAYER AND WAS MOVING MOVING EAST NORTHEAST AT 35 MPH. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. JOHNSON/GORDON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:51 PM CDT, 4 hours 32 minutes earlier.
Area forecast discussion, May 2, 2:51 PM CDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
250 PM CDT FRI MAY 2 1997
WELL...SFC CDFNT CURRENTLY LOCATED FM MCI-CNU AND THIS FNT HAS BECOME
HARDER TO LOCATE OVR LAST 2 HRS DUE TO STRONG MSTR CONVERGENCE ALONG FNT
AND PRE FRONTAL TROF. SELS IS ON THE CORRECT TANGENT WITH MDT AND HI
RISK TO SE. UNO AREA PRESENT THE BEST POTENTIAL OF SVR TRW...WITH
SCT HAIL (GR) AND HEAVY RAIN FOR SGF GRP. BELIEVE THAT JLN AREA WL
HAVE NO POPS FOR TNGT AS DEW POINTS WL BECOME TO ARID.
...FCST PROB OF PD...POPS AND TEMPS...
INITIAL PROBLEM IS POSP...BUT AGREE WITH FRED G FM STL ABOUT KEEPING
50-70 POS FOR SGF EWD...AND NOW WE AWAIT UPON SPC TO SEE WHO WL BE
IN WATCH AREA FOR NEXT BOX. AFTER FROPA PASSAGE NEXT CONCERN IS
WRAP AROUND CLOUDS FM LOW BY MCI. LOTS AND LOTS OF MVFR CIGS OVR NE
AND NW KS.
CLDS WL SET IN FOR MOST OF CWA LATER TNGT AND THEN BREEZY NW WINDS TO
SET IN...ALBEIT NOT AS STRONG AS WRN KS HAS.
1ST PD RECOMMENDATIONS...
SE KS/JLN.....NO POPS. INCR CLDS. WINDS BECMG NW AT 15-25.
LOW IN THE MID 40S.
SGF...........THIS EVENING. CLDY WITH 50% CHC OF RW/TRW. OVERNIGHT
CLDY 40-45. WIND NW 15-25.
AIZ...........CLDY WITH A 40% CHC OF RASH/TRW. LOW 40-45.
WIND BECMG NW 15-25.
UNO...........PERIODS OF RASH/TRW...SOME WL BE SVR. LOW 45-50.
SW WIND 10-20 BECMG NW LATE.
SGF EU 042/056 038/067 046 02510
JLN EU 046/061 041/069 049 02210
G2ORDON/GAEDEIn the hours before
Special weather statement, May 2, 3:26 PM CDT, 3 hours 57 minutes before
MOZ055>058-067>071-078>083-089-090-093>098-101>106-030330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 326 PM CDT FRI MAY 2 1997 ...SEVERE THUNDERSTORM WATCH FOR MOST OF SOUTHWEST MISSOURI AND ALL OF SOUTH CENTRAL MISSOURI TIL 10 PM... A STRONG COLD FRONT LOCATED FROM NORTHWEST MISSOURI TO SOUTHEAST KANSAS WILL BE THE FOCUS FOR STRONG TO SEVERE THUNDERSTORMS FOR THIS AFTERNOON AND THIS EVENING. THIS FRONT SEPARATES VERY MOIST AIR FROM VERY DRY AIR. IN ADDITION...TEMPERATURES HAVE RISEN INTO THE 60S ACROSS THE AREA AND THERE IS ALSO AN UPPER LEVEL TROUGH AND COLD POCKET. ALL OF THE ABOVE FACTORS WILL BRING THE THREAT FOR SEVERE THUNDERSTORMS ACROSS THE OZARKS. THE MAIN THREAT WITH THESE STORM WILL BE LARGE HAIL AND STRONG DAMAGING WINDS. HAIL UP TO 1 AND 1 HALF INCHES (WALNUT SIZE) CAN BE EXPECTED IN THE MOST SEVERE STORMS. WIND GUSTS OF UP TO 60 MPH CAN ALSO BE EXPECTED. ANOTHER THREAT WITH THESE STORMS WILL BE WITH HEAVY RAINFALL. RAINFALL AMOUNTS OF BETWEEN 1 AND 2 INCHES CAN BE EXPECTED THROUGH EARLY THIS EVENING. STAY TUNED TO THIS STATION FOR FURTHER UPDATES. GORDON
Special weather statement, May 2, 3:29 PM CDT, 3 hours 54 minutes before
MOZ055>058-067>071-078>083-089-090-093>098-101>106-030330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 326 PM CDT FRI MAY 2 1997 ...SEVERE THUNDERSTORM WATCH FOR MOST OF SOUTHWEST MISSOURI AND ALL OF SOUTH CENTRAL MISSOURI TIL 10 PM... A STRONG COLD FRONT LOCATED FROM NORTHWEST MISSOURI TO SOUTHEAST KANSAS WILL BE THE FOCUS FOR STRONG TO SEVERE THUNDERSTORMS FOR THIS AFTERNOON AND THIS EVENING. THIS FRONT SEPARATES VERY MOIST AIR FROM VERY DRY AIR. IN ADDITION...TEMPERATURES HAVE RISEN INTO THE 60S ACROSS THE AREA AND THERE IS ALSO AN UPPER LEVEL TROUGH AND COLD POCKET. ALL OF THE ABOVE FACTORS WILL BRING THE THREAT FOR SEVERE THUNDERSTORMS ACROSS THE OZARKS. THE MAIN THREAT WITH THESE STORM WILL BE LARGE HAIL AND STRONG DAMAGING WINDS. HAIL UP TO 1 AND 1 HALF INCHES (WALNUT SIZE) CAN BE EXPECTED IN THE MOST SEVERE STORMS. WIND GUSTS OF UP TO 60 MPH CAN ALSO BE EXPECTED. ANOTHER THREAT WITH THESE STORMS WILL BE WITH HEAVY RAINFALL. RAINFALL AMOUNTS OF BETWEEN 1 AND 2 INCHES CAN BE EXPECTED THROUGH EARLY THIS EVENING. STAY TUNED TO THIS STATION FOR FURTHER UPDATES. GORDON
Special weather statement, May 2, 6:19 PM CDT, 1 hour 4 minutes before
MOZ055>058-067>071-078>083-089-090-093>098-101>106-030330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 620 PM CDT FRI MAY 2 1997 ...A PORTION OF THE SEVERE THUNDERSTORM WATCH ISSUED UNTIL 10 PM FOR SOUTHWEST MISSOURI AND ALL OF SOUTH CENTRAL MISSOURI HAS BEEN CANCELLED... A PORTION OF SEVERE THUNDERSTORM WATCH NUMBER 235 HAS BEEN CANCELLED. THE FOLLOWING COUNTIES CANCELLED IN THE WATCH AREA INCLUDE ST. CLAIR... MCDONALD...POLK...GREENE...CHRISTIAN...TANEY...MORGAN...CAMDEN ...DALLAS...NEWTON...CEDAR...DADE...LAWRENCE...BARRY...BENTON... AND HICKORY. THE WATCH REMAIN IN EFFECT EAST OF THIS AREA AND INCLUDES...THE ROLLA...HOUSTON AND WEST PLAINS AREAS UNTIL 10 PM. STAY TUNED TO THIS STATION FOR FURTHER UPDATES. DAVIS
Special weather statement, May 2, 6:52 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT CORRECTED NATIONAL WEATHER SERVICE SPRINGFIELD, MO 651 PM CDT FRI MAY 02 1997 MOZ055>058-067>071-078>083-089-090-093>098-101>106-030330- SPECIAL WEATHER STATEMENT...CORRECTED TO INCLUDE STONE COUNTY NATIONAL WEATHER SERVICE SPRINGFIELD MO 620 PM CDT FRI MAY 2 1997 ...A PORTION OF THE SEVERE THUNDERSTORM WATCH ISSUED UNTIL 10 PM FOR SOUTHWEST MISSOURI AND ALL OF SOUTH CENTRAL MISSOURI HAS BEEN CANCELLED... A PORTION OF SEVERE THUNDERSTORM WATCH NUMBER 235 HAS BEEN CANCELLED. THE FOLLOWING COUNTIES CANCELLED IN THE WATCH AREA INCLUDE ST. CLAIR... MCDONALD...POLK...GREENE...CHRISTIAN...TANEY...MORGAN...CAMDEN...STONE ...DALLAS...NEWTON...CEDAR...DADE...LAWRENCE2...BARRY...BENTON... AND HICKORY. THE WATCH REMAIN IN EFFECT EAST OF THIS AREA AND INCLUDES...THE ROLLA...HOUSTON AND WEST PLAINS AREAS UNTIL 10 PM. STAY TUNED TO THIS STATION FOR FURTHER UPDATES. DAVIS
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 8:04 PM CDT | Severe Thunderstorm Warning | SGF | St. Clair | 21 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.